Texas, 2023

Flash Flooding and Damaging Winds in Texas, September 16, 2023

September 16, 2023 · NWS MAF · 6 events in 4 counties and zones

A complex of showers and thunderstorms developed across eastern New Mexico and the Texas Panhandle during the afternoon of September 15th. This merged into a mesoscale convective complex that moved southeast through much of southeast New Mexico and the Permian Basin resulting in strong to severe wind gusts and flash flooding for these areas during the early morning of September 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of showers and thunderstorms developed across eastern New Mexico and the Texas Panhandle during the afternoon of September 15th. This merged into a mesoscale convective complex that moved southeast through much of southeast New Mexico and the Permian Basin resulting in strong to severe wind gusts and flash flooding for these areas during the early morning of September 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 16, 1:43 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 16, 1:43 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
243 AM CDT Sat Sep 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 239 AM CDT Sat Sep 16 2023

A complex of thunderstorms is currently developing along a cold
front across eastern New Mexico and the Texas Panhandle early this
morning. This complex will slowly sag south into our area overnight
and early this morning. Severe weather remains possible with this
complex, mainly in the form of marginally large hail and damaging
winds. These thunderstorms will likely weaken as they continue into
the Trans Pecos and Big Bend region before exiting the area. Cooler
weather is expected behind the cold front with temperatures
remaining in the 80s for the majority of locations. Afternoon
thunderstorms will once again be possible but the relatively drier
and more stable airmass behind the cold front keeps coverage more
isolated. The best chance of any thunderstorms is expected across
the favored higher elevations. Clearing skies and cooler
temperatures can be expected Sunday. Rain chances look very slim as
surface high pressure pushes into the southern Great Plains. It
should be a very pleasant day to end the weekend.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 239 AM CDT Sat Sep 16 2023

Return flow and increasing mid level ridging will start a warming
and drying trend early next week. Temperatures by Monday will soar
back above normal with highs in the 80s to near 90 degrees. The
building ridge will suppress most convection through midweek
minus some isolated storms in the higher terrain. The ridge axis
centers over the region midweek as does mid level thermal ridging.
Temperatures will respond with highs back into the mid and even
upper 90s. The ridge looks to break down late in the week into the
weekend, but above normal temperatures will likely continue
through the extended.

&&

.AVIATION...
(06Z TAFS)
Issued at 1207 AM CDT Sat Sep 16 2023

Winds are largely easterly to southeasterly currently. A complex
of thunderstorms is developing north of the region along a cold
front. The best change of impacts to any terminals with these
thunderstorms will be at HOB, INK, MAF and FST but timing remains
a bit uncertain. Behind the cold front all TAF sites become
northeasterly and should remain that way through the remainder of
the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80  63  84  63 /  90  20  20  10
Carlsbad                 82  63  84  61 /  40  30  20  10
Dryden                   85  67  85  66 /  60  50  40  20
Fort Stockton            82  64  84  63 /  70  40  40  10
Guadalupe Pass           75  60  77  61 /  30  20  20  10
Hobbs                    78  60  81  61 /  50  20  20  10
Marfa                    81  58  82  57 /  60  30  40  10
Midland Intl Airport     80  64  83  64 /  90  20  20  10
Odessa                   81  65  84  65 /  80  20  30  10
Wink                     84  65  86  65 /  70  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....29
AVIATION...91
Hazardous weather outlook, Sep 16, 1:32 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
232 AM CDT Sat Sep 16 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-170745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
232 AM CDT Sat Sep 16 2023 /132 AM MDT Sat Sep 16 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Numerous thunderstorms, some possibly severe, will impact much of
West Texas through this morning. Damaging wind gusts in excess of 60
mph, hail to the size of quarters, and frequent lightning strikes
can be expected. There is also a slight (20-30 percent) chance of
flash flooding with the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 16, 12:28 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
128 AM CDT Sat Sep 16 2023

NMZ029-033-TXZ045-160715-
Northern Lea County NM-Central Lea County NM-Gaines TX-
128 AM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEA AND
NORTHWESTERN GAINES COUNTIES THROUGH 215 AM CDT/115 AM MDT/...

At 128 AM CDT/1228 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Lovington, moving southeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Lovington, Nadine, Humble City, Knowles, Industrial Airpark,
and Higginbotham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southeastern New Mexico...and western Texas.

&&

LAT...LON 3316 10306 3296 10306 3296 10273 3289 10261
      3260 10313 3301 10341 3320 10313
TIME...MOT...LOC 0628Z 301DEG 17KT 3302 10325

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Sep 16, 1:15 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
215 AM CDT Sat Sep 16 2023

NMZ029-033-TXZ045-160800-
Northern Lea County NM-Central Lea County NM-Gaines TX-
215 AM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES THROUGH 300 AM CDT/200 AM MDT/...

At 215 AM CDT/115 AM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Denver City, moving southeast at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seagraves, Seagraves Airport, Knowles, Paynes Corner, Higginbotham,
and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 10306 3296 10247 3257 10294 3297 10327
      3309 10306
TIME...MOT...LOC 0715Z 306DEG 17KT 3294 10303

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Sep 16, 1:29 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
129 AM MDT Sat Sep 16 2023

NMZ028-029-033-160815-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
129 AM MDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EDDY AND NORTHERN
LEA COUNTIES THROUGH 215 AM MDT...

At 129 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Maljamar, or 29 miles west of Lovington, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lovington and Maljamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3301 10320 3268 10381 3296 10399 3297 10376
      3328 10377 3329 10376
TIME...MOT...LOC 0729Z 315DEG 18KT 3311 10382

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Sep 16, 2:25 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
325 AM CDT Sat Sep 16 2023

TXZ045-046-050-051-160915-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
325 AM CDT Sat Sep 16 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDREWS...EASTERN
GAINES...NORTHWESTERN MARTIN AND WESTERN DAWSON COUNTIES THROUGH 415
AM CDT...

At 325 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Seminole, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lamesa, Seminole, Seagraves, Seagraves Airport, Gaines County
Airport, Welch, Lamesa Municipal Airport, Loop, Punkin Center,
Arvana, McKenzie Lake, and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3232 10230 3269 10279 3296 10257 3296 10176
TIME...MOT...LOC 0825Z 306DEG 23KT 3272 10245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Sep 16, 2:40 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 AM CDT Sat Sep 16 2023

TXZ046>048-160930-
Dawson TX-Scurry TX-Borden TX-
340 AM CDT Sat Sep 16 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SCURRY...BORDEN AND
EASTERN DAWSON COUNTIES THROUGH 430 AM CDT...

At 340 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grassland to near Lamesa Municipal
Airport. Movement was southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lamesa, Gail, Fluvanna, Lamesa Municipal Airport, Los Ybanez, and
Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3252 10139 3252 10145 3267 10201 3296 10172
      3297 10100
TIME...MOT...LOC 0840Z 305DEG 11KT 3309 10152 3278 10182

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

91

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Borden

When
September 16, 2:58 AM CST to 3:03 AM CST
Where
Borden County, 1.35 mi ESE of Gail
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
32.760, -101.410

Thunderstorm Wind, Howard

When
September 16, 4:12 AM CST to 4:17 AM CST
Where
Howard County, 1.38 mi S of Lomax
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
32.100, -101.630

Thunderstorm Wind, Mitchell

When
September 16, 4:14 AM CST to 4:19 AM CST
Where
Mitchell County, 4.31 mi WSW of Buford
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
32.450, -100.920

Flash Flood, Mitchell

When
September 16, 4:35 AM CST to 5:05 AM CST
Where
Mitchell County, 5 mi SW of Colorado City to 5 mi NW of Colorado City
Cause
Heavy Rain
Reported by
Public
Coordinates
32.349, -100.911

Report from mPING of flash flooding.

Thunderstorm Wind, Mitchell

When
September 16, 4:43 AM CST to 4:48 AM CST
Where
Mitchell County, 1.88 mi ESE of Colorado City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.390, -100.820

Flash Flood, Ector

When
September 16, 6:23 AM CST to 6:53 AM CST
Where
Ector County, 6.48 mi NE of Gardendale to 6.1 mi N of Gardendale
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.060, -102.335

Water was reported across several roads in Gardendale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139711, 1139714, 1139712, 1139708, 1139718, 1139709.